Asian Journal of Transfusion Science
Home About Journal Editorial Board Search Current Issue Ahead of print Back Issues Instructions Subscribe Login  Users: 831 Print this page  Email this page Small font sizeDefault font sizeIncrease font size 


 
LETTER TO THE EDITOR Table of Contents   
Year : 2019  |  Volume : 13  |  Issue : 1  |  Page : 76-78
Hemolytic events during therapeutic plasma exchange: Root cause analysis


1 Department of Transfusion Medicine, Gleneagles Global Health City, Chennai, Tamil Nadu, India
2 Institute of Liver Disease and Transplantation, Gleneagles Global Health City, Chennai, Tamil Nadu, India

Click here for correspondence address and email

Date of Web Publication13-Jun-2019
 

How to cite this article:
Deepti S, Suryatapa S, Ilankumaran K, Mohamed R. Hemolytic events during therapeutic plasma exchange: Root cause analysis. Asian J Transfus Sci 2019;13:76-8

How to cite this URL:
Deepti S, Suryatapa S, Ilankumaran K, Mohamed R. Hemolytic events during therapeutic plasma exchange: Root cause analysis. Asian J Transfus Sci [serial online] 2019 [cited 2019 Jul 22];13:76-8. Available from: http://www.ajts.org/text.asp?2019/13/1/76/260310




Sir,

Hemolytic reactions are often reported in transfusion practices, but it is a rare phenomenon during therapeutic plasma exchange (TPE). Although it is reported using membrane filtration method of TPE, it is infrequent and rarely in apheresis procedure using the continuous centrifugation method.[1] We witnessed two unusual events of hemolysis during TPE in two different patients on the same day in the Department of Transfusion Medicine, in a multi-organ transplant center in South India.

The first patient, a 28-year-old male, was admitted with yellow phosphorus poisoning-induced acute liver failure and was undergoing 3rd cycle of TPE. The procedure was uneventful till 15 min; 400 ml normal saline was being given as initial replacement fluid and then switched to 5% albumin. Waste bag started showing reddish discoloration [Figure 1]a and hemolysis alarm at approximate 150 ml of 5% human albumin solution (Seroalbumin, India) infusion. The procedure was paused and was checked for possible causes of hemolysis due to patient, equipment, procedure, drugs, or replacement fluids. The procedure was aborted at whole blood (WB) processed 1023 ml and plasma removed 631 ml. The patient did not had any change in vitals or signs and symptoms, suggestive of hemolytic reaction. Post-TPE, the patient samples showed pink discoloration. There was no drop of hematocrit or laboratory picture of hemolysis. There was no plasma or any other blood component transfusion. There were no signs and symptoms or laboratory parameters suggestive of acute hemolytic reaction.
Figure 1:

Click here to view


Second case, on the same day afternoon, a 58-year-old female presented with early graft rejection postliver transplant who was on regular TPE for past 2 weeks with 5% albumin and fresh-frozen plasma as replacement fluids. Procedure started with replacement fluid as 5% albumin and after 15 min alarm – “Red cell detected in plasma line” came, and hemolyzed plasma was noted in waste bag [Figure 1]a and centrifugation chamber. Procedure was paused as per instruction manual and was investigated for possible causes of hemolysis as shown in [Figure 1]b; when procedure was resumed with discontinuation of 5% albumin and fresh-frozen plasma units, the red cell detector kept on giving alarms, so procedures had to be discontinued at 0.5 plasma volume exchange. There was a drop of hemoglobin from 8.7 g/dl to 8.3 g/dl and total and direct bilirubin rose from 13.27 g/dl and 10.24 g/dl to 18.82 g/dl and 16.38 g/dl, respectively, which may be attributed to either due to graft dysfunction and/or hemolysis. However, the patient's vitals remained stable during the full procedure. Reddish discoloration was noted on centrifugation of postprocedure urine and plasma samples which was cleared by next morning. Repeat TPE procedure was performed next day which was completed uneventfully with no signs of hemolysis.

The procedures were being performed using Spectra Optia (Terumo BCT, Lakewood, USA) and both patients were admitted in medical and liver transplant intensive care unit, respectively, and had no previous clinical and laboratory features of hemolysis before starting the procedures.

On further investigation, we found that there was an emergency change in brand of 5% human albumin solution from Baxter AG (Vienna, Austria) to an Indian brand seroalbumin (Virchow Biotech Pvt. Ltd., Andhra Pradesh, India) due to the nonavailability of our routine supplies. Significant correlation was noticed between time of hemolysis and infusion of 5% albumin.

Laboratory investigation for hemolysis workup showed reddish discoloration in plasma color in both patients postprocedure samples. Samples were taken from used normal saline, anticoagulant, and 5% albumin and were checked for quality and hemolysis test. About 5% albumin on centrifugation with red cells at 2000 rpm for 10 min showed pinkish discoloration. Biochemical analysis of 5% albumin solution showed sodium (Na) concentration – 22.5 mmol/L, potassium (K) – 0, and chloride (Cl) – 6.0 mmol/L which confirmed our suspicion of hemolysis due to hyposmolality of albumin solution. Serum albumin levels were 4.0 g/dl which was less than 80% of total protein content (5.2 g/dl).

Incidence of hemolysis varies widely based on the method of TPE. Yeh et al. noticed higher frequency of 35.4% hemolysis during TPE using double filtration method.[2] Interestingly, hemolytic reaction during TPE has been noted in the United States between 1994 and 1998.[3],[4] However, these reports were due to 25% albumin diluted to 5% albumin with sterile water. As per the guidelines for quality control testing of human albumin solution, 96% of the protein content should be albumin and normal sodium levels are 130–160 mmol/L.[5] Biochemical analysis report of the used albumin showed failure of quality control with low sodium and albumin content in the bottle. As an immediate corrective action, the remaining stocks were returned to supplier with analysis report for further action and previous supply of 5% albumin was resumed.

The case highlights the importance of root cause analysis of possible factors contributing to hemolysis or hemolytic reaction [1],[2] during TPE [Figure 1]b. Quality control checks should be put on human albumin as well as other commercial solutions used in therapeutic apheresis procedures to ensure patient safety.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Szczeklik W, Wawrzycka K, Włudarczyk A, Sega A, Nowak I, Seczyńska B, et al. Complications in patients treated with plasmapheresis in the intensive care unit. Anaesthesiol Intensive Ther 2013;45:7-13.  Back to cited text no. 1
    
2.
Yeh JH, Chen WH, Chiu HC, Bai CH. Hemolysis in double-filtration plasmapheresis. Am J Clin Pathol 2007;127:76-80.  Back to cited text no. 2
    
3.
Food and Drug Administration. Hemolysis and renal failure associated with inappropriate use of sterile water to dilute 25% albumin solution. FDA Med Bulletin 1998;28:5. Available from: http://www.fda.gov/medbull/summer98.html. [Last accessed on 2018 Jun 09].  Back to cited text no. 3
    
4.
Pierce LR, Gaines A, Finlayson JS, Varricchio F, Epstein JS. Hemolysis and acute renal failure due to the administration of albumin diluted in sterile water. Transfusion 1999;39:110-1.  Back to cited text no. 4
    
5.
Guidance Manual- Quality Control Testing of Human Albumin Solution. Available from: http://www.nib.gov.in/guidance_document/guidance_document_human_albumin.pdf. [Last accessed on 2018 Jun 09].  Back to cited text no. 5
    

Top
Correspondence Address:
Sachan Deepti
Department of Transfusion Medicine, Gleneagles Global Health City, #439, Cheran Nagar, Perumbakkam, Chennai - 600 100, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ajts.AJTS_40_18

Rights and Permissions


    Figures

  [Figure 1]



 

Top
 
  Search

  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed104    
    Printed3    
    Emailed0    
    PDF Downloaded1    
    Comments [Add]    

Recommend this journal

Association Contact us | Sitemap | Advertise | What's New | Feedback | Copyright and Disclaimer

2006 - Asian Journal of Transfusion Science | Published by Wolters Kluwer - Medknow
Online since 10th November, 2006